Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 67, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 3, 2012, 3:53 PM EDT for 4 counties in Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2012, 3:53 PM EDT (19:53 UTC)
- Expired
- Apr 3, 2012, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Harlan County, KY, Leslie County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 3:57 PM EDT | TSTM WND DMG | 2 Nw Whitesburg, KY | DISPATCH REPORTS DOWNED POWER LINES AND FLASH FLOODING PROBLEMS IN THE SAND LICK AND SMOOT CREEK AREAS. TWO PEOPLE TRAPPED IN HOME AND ONE PERSON TRAPPED IN A CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875
WUUS53 KJKL 031953
SVRJKL
KYC095-131-133-195-032030-
/O.NEW.KJKL.SV.W.0067.120403T1953Z-120403T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
EXTREME SOUTHEASTERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
LETCHER COUNTY IN SOUTHEAST KENTUCKY...
EXTREME SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 430 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DEANE TO OSCALOOSA TO GORDON...AND MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
WHITESBURG...ICE...SOUTHDOWN...HIRAM...FLINT...MARLOWE...
BELLCRAFT...CREECH...SPEIGHT...KINGS CREEK...LINEFORK...HORN...
EHKHORN MINE...CHAD...FARRADAY...CRAFTSVILLE...DONGOLA...KINGDOM
COME S.P....SAND HILL AND HEMPHILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
3704 8308 3706 8304 3711 8305 3727 8282
3727 8275 3730 8270 3721 8253 3711 8272
3704 8272 3697 8286 3690 8287 3687 8291
3686 8297
TIME...MOT...LOC 1953Z 306DEG 16KT 3722 8275 3709 8288
3699 8304
WIND...HAIL 60MPH 0.88IN
$$
RAY4 follow-up statements
208
WWUS53 KJKL 032003
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT TUE APR 3 2012
KYC195-032013-
/O.CAN.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
PIKE KY-
403 PM EDT TUE APR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN PIKE
COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
3704 8307 3706 8304 3711 8305 3727 8282
3727 8273 3723 8268 3725 8263 3720 8257
3711 8272 3704 8272 3697 8286 3690 8287
3687 8291 3686 8297
TIME...MOT...LOC 2003Z 306DEG 16KT 3719 8271 3706 8284
3696 8300
$$
KYC095-131-133-032030-
/O.CON.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LESLIE KY-LETCHER KY-HARLAN KY-
403 PM EDT TUE APR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN...LETCHER AND EXTREME SOUTHEASTERN LESLIE COUNTIES UNTIL 430
PM EDT...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FLEMING-NEON TO DAY TO SAND HILL...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
CROMONA...MCROBERTS...HAYMOND...PARTRIDGE...OVEN FORK...BENHAM...
BEEFHIDE...POTTERS FORK...EOLIA...DUNHAM...FISHPOND LAKE...LYNCH...
CLOVER...PAYNE GAP...JENKINS...GASKILL...BURDINE...ADAMSON...ROCK
HOUSE AND BIG BLACK MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
3704 8307 3706 8304 3711 8305 3727 8282
3727 8273 3723 8268 3725 8263 3720 8257
3711 8272 3704 8272 3697 8286 3690 8287
3687 8291 3686 8297
TIME...MOT...LOC 2003Z 306DEG 16KT 3719 8271 3706 8284
3696 8300
WIND...HAIL 60MPH 0.88IN
$$
DUSTY095
WWUS53 KJKL 032009
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EDT TUE APR 3 2012
KYC131-032019-
/O.CAN.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LESLIE KY-
409 PM EDT TUE APR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LESLIE
COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
3704 8306 3706 8304 3711 8305 3727 8282
3727 8273 3723 8268 3725 8263 3720 8257
3711 8272 3704 8272 3697 8286 3690 8287
3687 8291 3686 8297
TIME...MOT...LOC 2009Z 306DEG 16KT 3717 8268 3704 8281
3694 8297
$$
KYC095-133-032030-
/O.CON.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LETCHER KY-HARLAN KY-
409 PM EDT TUE APR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN AND LETCHER COUNTIES UNTIL 430 PM EDT...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HAYMOND TO OVEN FORK TO CLUTTS...
MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
EOLIA...DUNHAM...FISHPOND LAKE...LYNCH...CLOVER...PAYNE GAP...
JENKINS...GASKILL...BURDINE...ADAMSON...ROCK HOUSE...BIG BLACK
MOUNTAIN AND CLOVER FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
3704 8306 3706 8304 3711 8305 3727 8282
3727 8273 3723 8268 3725 8263 3720 8257
3711 8272 3704 8272 3697 8286 3690 8287
3687 8291 3686 8297
TIME...MOT...LOC 2009Z 306DEG 16KT 3717 8268 3704 8281
3694 8297
WIND...HAIL 60MPH 1.00IN
$$
RAY298
WWUS53 KJKL 032015
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT TUE APR 3 2012
KYC095-133-032030-
/O.CON.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LETCHER KY-HARLAN KY-
415 PM EDT TUE APR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN AND LETCHER COUNTIES UNTIL 430 PM EDT...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LUCASTOWN TO CLUTTS...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CLOVER...PARTRIDGE...DAY...FARRADAY...CRAFTSVILLE...HORN...EHKHORN
MINE...LYNCH...ERMINE...SERGENT...WINTERS...COLLY...MILLSTONE...
HEMPHILL...MAYKING...SECO...CHIP...THORNTON...NEON JUNCTION AND
FLEMING-NEON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3693 8309 3702 8305 3721 8291 3726 8283
3727 8273 3723 8268 3725 8263 3720 8257
3711 8272 3704 8272 3697 8286 3690 8287
3687 8291 3686 8297
TIME...MOT...LOC 2015Z 306DEG 16KT 3720 8276 3695 8295
WIND...HAIL 60MPH 1.00IN
$$
DUSTY298
WWUS53 KJKL 032024
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
424 PM EDT TUE APR 3 2012
KYC095-133-032035-
/O.EXP.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LETCHER KY-HARLAN KY-
424 PM EDT TUE APR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARLAN AND
LETCHER COUNTIES WILL EXPIRE AT 430 PM EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
LAT...LON 3693 8309 3702 8305 3721 8291 3726 8283
3727 8273 3723 8268 3725 8263 3720 8257
3711 8272 3704 8272 3697 8286 3690 8287
3687 8291 3686 8297
TIME...MOT...LOC 2025Z 306DEG 16KT 3717 8271 3692 8290
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:18 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 3, 2:18 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 218 PM EDT TUE APR 3 2012 .UPDATE... ISSUED AT 218 PM EDT TUE APR 3 2012 CONVECTION HAS PICKED UP IN AREAL COVERAGE MORE THAN EXPECTED IN THE PAST HOUR...THANKS TO SOME STORM SCALE INTERACTIONS AND GOOD INSTABILITY IN PLACE. ONE OR TWO OF THE CELLS HAVE PULSED UP TO SEVERE LIMITS AT TIMES AND EXPECT THIS POTENTIAL TO CONTINUE THROUGH THE REST OF THE AFTERNOON...ESPECIALLY WITH ANY STORM MERGERS. EXPECT A LULL IN THE ACTIVITY THIS EVENING...BEFORE THE POTENTIAL FOR MCS ACTIVITY ARRIVES FROM THE NORTHWEST LATER TONIGHT. UPDATE ISSUED AT 1130 AM EDT TUE APR 3 2012 A FEW LOW- TOPPED SHOWERS HAVE ALREADY BEGUN TO POP ACROSS THE AREA...IN RESPONSE TO AN ADVANCING WARM FRONT CURRENTLY ALIGNED JUST DOWNSTREAM OF LEX TO JKL. THE UPPER LEVEL RIDGE AXIS BUILDING IN ACROSS THE AREA THROUGH THE REST OF THIS AFTERNOON SHOULD HELP TO KEEP CONVECTION ISOLATED. HIGHS WILL TOP OUT IN THE UPPER 70S IN THE NORTH...TO THE LOWER 80S IN SOUTHWEST. THE CURRENT ZONES HAVE THINGS HANDLED WELL...SO WILL MAINLY BE FRESHENING HOURLY TEMPERATURE...DEW POINT...AND SKY COVER TRENDS. UPDATE ISSUED AT 800 AM EDT TUE APR 3 2012 THE FORECAST REMAINS ON TRACK SO MADE ONLY MINOR CHANGES TO THE NEAR TERM POPS AND SKY COVER IN ADDITION TO THE STANDARD DATA LOAD AND BLEND RUN. UPDATE ISSUED AT 446 AM EDT TUE APR 3 2012 MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST GRIDS...BUT NO UPDATES TO THE ZONE TEXT PRODUCT WERE REQUIRED. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 300 AM EDT TUE APR 3 2012 THE SHORT TERM MODELS WERE ALL IN GOOD AGREEMENT WITH THEIR HANDLING OF THE SENSIBLE WEATHER AND OVERALL LARGE SCALE WEATHER PATTERN FOR TONIGHT AND TOMORROW. AS FOR TODAY...THE SREF AND NAM12 BOTH ARE PRODUCING ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS EASTERN KENTUCKY TODAY...PARTICULARLY IN THE AFTERNOON. A COMBINATION OF VERY MOIST AIR SOUTH OF THE HAL ROGERS PARKWAY AND THE PRESENCE OF A WEAK FRONTAL BOUNDARY TO THE SOUTHWEST...COULD LEAD TO ISOLATED SHOWERS OR STORMS EARLY THIS MORNING. ANY SHOWERS AND STORMS THAT FORM THIS AFTERNOON...WOULD BE SPARKED BY A WEAK DISTURBANCE IN THE MIDDLE ATMOSPHERE AS IT ROTATES AROUND AN AREA OF WEAK SURFACE HIGH PRESSURE. THE PRIMARY CHANGES MADE TO THE FORECAST FOR WEDNESDAY WERE TO INCREASE PRECIPITATION CHANCES AND SKY COVER ACROSS THE BOARD. THE REASONS FOR THIS WERE TWO FOLD. FIRST...THE NAM12...CANADIAN...SREF...AND GFS MODELS WERE IN VERY GOOD AGREEMENT THAT MORE WIDESPREAD SHOWERS AND STORMS WILL FORM AND MOVE ACROSS THE AREA ON WEDNESDAY THAN THE LATEST MOS POPS WERE SUGGESTING. SECOND...THE LATEST MODEL TIME HEIGHTS AND SOUNDINGS ALSO SUPPORTED MORE WIDESPREAD SHOWERS AND STORMS THAN THE MOS DATA SUGGESTED. WITH TEMPERATURES EXPECTED TO BE IN THE 70S AND 80S AT TIMES...AND A GOOD FEED OF MOISTURE IN PLACE...SHOWERS AND STORMS WILL NO DOUBT FORM AND MOVE ACROSS EASTERN KENTUCKY TOMORROW...IN ADVANCE OF A SOUTHWARD MOVING FRONTAL BOUNDARY. THE ONLY QUESTION WILL BE HOW MUCH INSTABILITY WILL BE AVAILABLE FOR THE BOUNDARY TO TAP INTO? AT THIS TIME...THE MODEL SOUNDINGS ARE INDICATING ONLY MARGINAL SURFACE INSTABILITY WILL BE AVAILABLE. WITH THAT IN MIND...DECIDED TO GO WITH ONLY A CHANCE OF THUNDER FOR TOMORROW...AS OPPOSED TO ALL ENCOMPASSING GENERAL THUNDER. THIS IDEA WAS FURTHER SUPPORTED BY THE LACK OF ANY GOOD JET DYNAMICS FROM 850HPA UPWARD. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY AND TOMORROW...WITH HIGHS IN THE LOWER 80S TODAY AND FROM THE UPPER 68S TO MID 70S ON WEDNESDAY. DID DECIDED TO KEEP DAYTIME HIGHS A DEGREE OR TWO THAN THE WARMEST MOS NUMBERS...ACCOUNTING FOR INCREASING CLOUD COVER AND PRECIPITATION. THE QPF FORECAST WAS ADJUSTED TO REFLECT THE HIGHER POPS THAT WERE INTRODUCED FOR TOMORROW...ALSO ACCOUNTING FOR THE LATEST HPC GUIDANCE AND MODEL QPF NUMBERS. IT LOOKS LIKE BETWEEN ONE QUARTER AND ONE HALF AN INCH OF RAIN COULD FALLEN DURING THE DAY ON WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 300 AM EDT TUE APR 3 2012 THE MODELS START THE EXTENDED PERIOD WITH SOME MINOR DISAGREEMENT ALOFT CONCERNING THE HANDLING OF A CLOSED LOW PLODDING THROUGH THE SOUTHERN PLAINS AND HEADING TOWARDS OUR AREA. THE GFS AND GEM ARE IN THE MORE NORTHERN CLUSTER WITH THIS FEATURE THAN THE ECMWF AND NAM GROUPING. BY THURSDAY EVENING THIS LOW WILL HAVE OPENED UP AND BEEN PICKED UP BY THE LARGER TROUGH TO THE NORTHEAST. THIS WILL ALLOW IT TO PASS THROUGH KENTUCKY AND THE DEEP SOUTH ON FRIDAY. THE ECMWF REMAINS THE SLOWEST AND FURTHEST SOUTH WITH THE REMAINS OF THIS LOW WHEN COMPARED TO THE GFS AND GEM. BY FRIDAY EVENING ALL MODELS HAVE TAKEN THE SOUTHERN PORTION OF THE TROUGH TO THE CAROLINA COAST AS RIDGING BUILDS INTO THE COMMONWEALTH FROM THE PLAINS. THIS RIDGE WILL PASS THROUGH THE AREA OVER THE WEEKEND WITH THE MODELS OFFERING SOLUTIONS OF VARYING AMPLITUDE...ECMWF THE STRONGEST AND THE GFS THE WEAKEST. BY LATE SUNDAY...A NORTHERN STREAM TROUGH WILL PASS BY KENTUCKY IN ALL MODELS WITH THE GFS AND ECMWF RATHER SIMILAR IN TIMING BUT DIFFERING IN ORIENTATION AS THE LATTER DIGS DEEPER THAN THE FORMER. THESE DIFFERENCES CONTINUE INTO MONDAY WITH THE ECMWF MODELING A DEEPER AND SHARPER TROUGH TO THE NORTHEAST AND THE GFS ALLOWING A FLAT RIDGE TO DOMINATE THE REGION BENEATH A MORE SHALLOW...BUT EQUALLY BROAD...SOUTH CENTRAL CANADIAN UPPER LOW. FOR THE MOST PART...THE MODEL SIMILARITIES LEND THEMSELVES TO A BLENDED...CONSENSUS...SOLUTION AND WILL FAVOR THAT FORMULA THROUGH MONDAY. SENSIBLE WEATHER WILL FEATURE COOL HIGH PRESSURE PRESSING DOWN INTO THE NORTHERN OHIO VALLEY FROM CENTRAL CANADA AT THE START OF THE EXTENDED. THIS HIGH WILL LIMIT THE NORTHWARD PUSH OF THE SFC SYSTEM ASSOCIATED WITH THE WEAKENING UPPER LOW. AS SUCH...A WARM FRONT WILL LAY OUT THROUGH KENTUCKY WITH LOW PRESSURE RUINING SLOWLY EAST ALONG IT. THIS WILL LIKELY PLACE A SFC CONVERGENCE ZONE OVER THE AREA FOR A PROLONGED PERIOD TIME THROUGH THE LATTER PART OF THIS WEEK. WEAK SFC LOW PRESSURE WILL ROLL THROUGH THE REGION JUST SOUTH OF KENTUCKY INTO FRIDAY AND KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING FOR AT LEAST THE SOUTHERN TIER OF THE CWA. THIS WEATHER SYSTEM WILL THEN SLINK AWAY FROM THE AREA LATER FRIDAY ALLOWING FOR DRIER AND COOLER AIR TO MOVE INTO THE STATE FROM THE NORTH AND WEST. HIGH PRESSURE WILL THEN SETTLE MORE FIRMLY OVER THE OHIO VALLEY AND QUICKLY START TO MODERATE THROUGH THE WEEKEND. THIS MODERATION WILL BE HELPED ALONG BY A STRUNG OUT COLD FRONT...ACTUALLY MORE OF A MOISTURE BOUNDARY...APPROACHING FROM THE WEST AND PASSING THROUGH ON SUNDAY WITH A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS. RENEWED HIGH PRESSURE WILL FOLLOW WITH PERHAPS A SECONDARY BOUNDARY COMING THROUGH LATE IN THE DAY AND A SMALL RISK FOR SHOWERS...BUT MAINLY LIMITED TO JUST ANOTHER SHOT OF COOLER WEATHER. THE GRID LOAD CAME IN PRETTY REASONABLE. HAVE MAINLY MADE ADJUSTMENTS TO SMOOTH OUT THE HARD EDGES IN THE POPS AND SKY FIELDS AS WELL AS TO ADD IN MORE TERRAIN DETAIL INTO LOW TEMPERATURES FOR A FEW OF THE NIGHTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 218 PM EDT TUE APR 3 2012 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS THE AREA THROUGH DUSK...BEFORE DYING OFF TEMPORARILY. A COMPLEX OF THUNDERSTORMS MAY BE TAKING AIM AT THE AREA AFTER MIDNIGHT FROM THE NORTHWEST AND GRADUALLY WORK SOUTHEAST ACROSS THE AREA THROUGH DAWN. VFR CONDITIONS WILL BE SEEN THE MAJORITY OF THE TIME UNTIL THE ARRIVAL OF THE STORMS OVERNIGHT...ALTHOUGH TEMPORARY IFR CONDITIONS OR WORSE WILL BE POSSIBLE AT ANY GIVEN LOCATION THROUGH THE NEXT SEVERAL HOURS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...AR LONG TERM....GREIF AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 1:54 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 154 PM EDT TUE APR 3 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 154 PM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW OF THESE MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN JACKSON. AR/GEOGERIAN
In the hours before
Local storm report, Apr 3, 3:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL FONDE 36.60N 83.88W
04/03/2012 E0.88 INCH BELL KY TRAINED SPOTTER
&&
GEOGERIANLocal storm report, Apr 3, 3:28 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL THORNTON 37.16N 82.74W
04/03/2012 E0.88 INCH LETCHER KY 911 CALL CENTER
HAIL OF PEA TO JUST UNDER QUARTER SIZE CONTINUES TO FALL
AND THE HAIL IS COVERING THE GROUND.
&&
JPLocal storm report, Apr 3, 3:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 N HAZARD 37.27N 83.20W
04/03/2012 E0.88 INCH PERRY KY TRAINED SPOTTER
NICKEL HAIL IN COMBS
&&
DSTAMPERSpecial weather statement, Apr 3, 3:43 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 343 PM EDT TUE APR 3 2012 KYZ088-113-118-032030- KNOTT-LETCHER-HARLAN- 343 PM EDT TUE APR 3 2012 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 430 PM EDT TUESDAY AFTERNOON... EASTERN KNOTT... LETCHER AND NORTHEASTERN HARLAN. AT 343 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR LETCHER...OR 8 MILES WEST OF WHITESBURG...MOVING SOUTHEAST AT 15 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
Local storm report, Apr 3, 3:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG FRAKES 36.64N 83.93W
04/03/2012 BELL KY TRAINED SPOTTER
POWERLINES WERE BLOWN DOWN.
&&
JPLocal storm report, Apr 3, 3:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL PIPPA PASSES 37.33N 82.87W
04/03/2012 E0.25 INCH KNOTT KY CO-OP OBSERVER
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:45 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley | 45 min |
| Apr 3, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 39 min |
| Apr 3, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 48 min |
| Apr 3, 4:16 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 44 min |
| Apr 3, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 41 min |
| Apr 3, 4:23 PM EDT | Areal Flood Advisory | JKL | Letcher | 2 hr |
| Apr 3, 4:37 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Apr 3, 4:43 PM EDT | Flash Flood Warning | JKL | Harlan | 3 hr |
| Apr 3, 4:46 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 11 min |
| Apr 3, 4:49 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Laurel | 31 min |
| Apr 3, 5:25 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 35 min |
| Apr 3, 6:21 PM EDT | Flash Flood Warning | JKL | Johnson, Magoffin | 3 hr |
| Apr 3, 6:33 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin | 3 hr |
| Apr 3, 7:15 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Whitley | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.